Revista Matemática Iberoamericana

Nonresonant smoothing for coupled wave + transport equations and the Vlasov-Maxwell system

François Bouchut, François Golse, and Christophe Pallard

Full-text: Open access


Consider a system consisting of a linear wave equation coupled to a transport equation: \begin{equation*} \Box_{t,x}u =f , \end{equation*} \begin{equation*} (\partial_t + v(\xi) \cdot \nabla_x)f =P(t,x,\xi, D_\xi)g , \end{equation*} Such a system is called \textit{nonresonant} when the maximum speed for particles governed by the transport equation is less than the propagation speed in the wave equation. Velocity averages of solutions to such nonresonant coupled systems are shown to be more regular than those of either the wave or the transport equation alone. This smoothing mechanism is reminiscent of the proof of existence and uniqueness of $C^1$ solutions of the Vlasov-Maxwell system by R. Glassey and W. Strauss for time intervals on which particle momenta remain uniformly bounded, see ``Singularity formation in a collisionless plasma could occur only at high velocities'', \textit{Arch. Rational Mech. Anal.} \textbf{92} (1986), no. 1, 59-90. Applications of our smoothing results to solutions of the Vlasov-Maxwell system are discussed.

Article information

Rev. Mat. Iberoamericana, Volume 20, Number 3 (2004), 865-892.

First available in Project Euclid: 27 October 2004

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35B65: Smoothness and regularity of solutions 35B34: Resonances 35L05: Wave equation 35Q75: PDEs in connection with relativity and gravitational theory 82C40: Kinetic theory of gases 82D10: Plasmas

Wave equation transport equation velocity averaging Vlasov-Maxwell system


Bouchut, François; Golse, François; Pallard, Christophe. Nonresonant smoothing for coupled wave + transport equations and the Vlasov-Maxwell system. Rev. Mat. Iberoamericana 20 (2004), no. 3, 865--892.

Export citation


  • Bergé, L., Bidégaray, B. and Colin, T: A perturbative analysis of the time-envelope approximation in strong Langmuir turbulence. Phys. D 95 (1996), 351-379.
  • Bogoliubov, N. N. and Mitropolsky, Y. A: Asymptotic methods in the theory of non-linear oscillations. Translated from the second revised Russian edition. International Monographs on Advanced Mathematics and Physics. Hindustan Publishing Corp., Delhi, Gordon and Breach Science Publishers, New York 1961.
  • Bouchut, F., Golse, F. and Pulvirenti, M: Kinetic Equations and Asymptotic Theory. L. Desvillettes & B. Perthame eds.. Series in Applied Mathematics, 4. Gauthier-Villars, Editions Scientifiques et Médicales Elsevier, Paris; North-Holland, Amsterdam, 2000.
  • Dautray, R. and Watteau, J: La fusion thermonucléaire inertielle par laser. Eyrolles, Paris 1993.
  • DiPerna, R. and Lions, P.-L: Global weak solutions of Vlasov-Maxwell systems. Comm. Pure Appl. Math. 42 (1989), no. 6, 729-757.
  • Fefferman, C. and Stein, E. M: $H^p$ spaces of several variables. Acta Math. 129 (1972), no. 3-4, 137-193.
  • Glassey, R. T: The Cauchy problem in kinetic theory. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1996.
  • Glassey, R. T. and Strauss, W. A.: Singularity formation in a collisionless plasma could occur only at high velocities. Arch. Rational Mech. Anal. 92 (1986), no. 1, 59-90.
  • Glassey, Robert T. and Strauss, Walter A: High Velocity Particles in a Collisionless Plasma. Math. Meth. Appl. Sci. 9 (1987), 46-52.
  • Glassey, Robert T. and Strauss, Walter A: Absence of schocks in an initially dilute collisionless plasma. Comm. Math. Phys. 113 (1987), 191-208.
  • Golse, F., Perthame, B. and Sentis, R: Un résultat de compacité pour les équations de transport et application au calcul de la valeur propre principale d'un opérateur de transport. C. R. Acad. Sci. Paris Sér. I Math. 301 (1985), 341-344.
  • Golse, F., Lions, P.-L., Perthame, B. and Sentis, R: Regularity of the moments of the solution of a transport equation. J. Funct. Anal. 76 (1988), 110-125.
  • Hörmander, L: Lectures on nonlinear hyperbolic differential equations. Mathématiques & Applications [Mathematics & Applications], 26. Springer-Verlag, Berlin, 1997.
  • Klainerman, S. and Machedon, M: Finite energy solutions of the Yang-Mills equations in $\mathbf R^3+1$. Ann. of Math. (2) 142 (1995), 39-119.
  • Klainerman, S. and Staffilani, G: A new approach to study the Vlasov-Maxwell system. Commun. Pure Appl. Anal. 1 (2002), 103-125.
  • Landau, L. and Lifshitz, E: Cours de physique théorique. Vol. 2: Théorie des champs. Editions Mir, Moscou, 1970.
  • Shatah, J. and Struwe, M: Geometric wave equations. Courant lecture notes in mathematics, 2. New York University, Courant Institute of Mathematical Sciences, New York. American Mathematical Society, Providence, RI, 1998.